Alert archive / Maine / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 29, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 19, 2008, 4:26 PM EDT for Aroostook County, Maine. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2008, 4:26 PM EDT (20:26 UTC)
- Expired
- Jul 19, 2008, 5:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:11 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 19, 4:11 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 411 PM EDT SAT JUL 19 2008 .SYNOPSIS... A FRONTAL BOUNDARY ACROSS DOWNEAST MAINE WILL MOVE BACK TO THE NORTH LATE TONIGHT AND SUN. LOW PRESSURE WILL APPROACH FROM THE WEST LATER SUNDAY AND THEN MOVE EAST LATE MONDAY. && .NEAR TERM /THROUGH SUNDAY/... ISOLATED CONVECTION HAS FIRED UP ACROSS THE FORECAST AREA THIS AFTERNOON. CONVECTION ACROSS NORTHERN AREAS BEING SUPPORTED BY WEAK DISTURBANCE ALOFT MOVING OUT OF QUEBEC PROVINCE. FARTHER SOUTH ACROSS DOWNEAST MAINE A WEAK FRONTAL BOUNDARY SITUATED ACROSS THE AREA IN COMBINATION WITH DIURNAL INSTABILITY WAS RESULTING IN ISOLATED TO SCATTERED CONVECTION HERE. EXPECT ACTIVITY TO DIMINISH WITH THE LOSS OF HEATING EARLY THIS EVENING THEN MAINLY DRY OVERNIGHT. PATCHY FOG WILL DEVELOP ACROSS THE NORTH AND AREAS OF FOG DOWNEAST. LOW PRESSURE WILL APPROACH FROM THE WEST LATE SUNDAY WITH THE CHANCE FOR SHOWERS AND TSTMS LATER SUNDAY AFTERNOON. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... UNCERTAINTY EXISTS REGARDING THE LOCATION OF A FRONTAL BOUNDARY WHICH WILL BE LOCATED SOMEWHERE ACROSS THE REGION SUNDAY NIGHT AND MONDAY. LOW PRESSURE IS EXPECTED TO TRACK EAST ALONG THIS FRONTAL BOUNDARY DURING THIS TIME...WITH THE TRACK DEPENDENT ON THE EVENTUAL LOCATION OF THE BOUNDARY. THE FRONT AND LOW TRACK COULD FOCUS AN AREA OF HEAVIER RAIN SOMEWHERE ACROSS THE REGION SUNDAY NIGHT INTO MONDAY. WILL INCREASE POPS TO LIKELY TO LOW CATEGORICAL LEVELS ACROSS THE REGION SUNDAY NIGHT INTO MONDAY FOR A STEADIER RAIN ALONG WITH SCATTERED THUNDERSTORMS. THE LOW SHOULD EXIT THROUGH THE MARITIMES MONDAY NIGHT...WITH DIMINISHING SHOWER CHANCES ACROSS THE REGION IN THE WAKE OF THE LOW LATER MONDAY NIGHT. TEMPERATURES WILL BE AT NEAR NORMAL...TO SLIGHTLY BELOW NORMAL...LEVELS SUNDAY NIGHT THROUGH MONDAY NIGHT. && .LONG TERM /TUESDAY THROUGH SATURDAY/... UPPER LEVEL TROUGH BRINGS UNSETTLED CONDITIONS UNTIL IT GRADUALLY MOVES EAST LATER IN THE FORECAST PERIOD. USED GFS SOLUTION THAT KEEPS PROLONGED PRECIPITATION TO THE NORTH AND SOUTH OF MAINE RATHER THAN THE ECMWF SOLUTION WHICH INDICATED MORE MUCH PRECIPITATION ACROSS THE STATE EARLY WEDNESDAY AND AGAIN ON FRIDAY. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... MAINLY VFR THIS EVENING EXCEPT IN ANY SHOWERS AND TSTMS WHERE MVFR WILL BE POSSIBLE...THEN LATER TONIGHT WIDESPREAD MVFR/IFR IN DEVELOPING FOG. THESE CONDITIONS WILL PERSIST INTO EARLY SUNDAY MORNING...THEN VFR CONDITIONS CAN BE EXPECTED MOST OF THE DAY. CEILINGS AND VISIBILITIES SHOULD LOWER TO IFR/LIFR LEVELS IN DEVELOPING RAIN...SCATTERED THUNDERSTORMS AND FOG SUNDAY NIGHT. IFR/LIFR CONDITIONS SHOULD BE COMMON ACROSS THE REGION MONDAY WITH A CONTINUATION OF RAIN...SCATTERED THUNDERSTORMS LOW CLOUDS AND FOG. CEILINGS/VISIBILITIES SHOULD THEN BEGIN TO IMPROVE LATER MONDAY NIGHT WITH DIMINISHING SHOWER CHANCES. UNSETTLED CONDITIONS ARE EXPECTED ACROSS THE REGION TUESDAY THROUGH THURSDAY WITH A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS...PARTICULARLY DURING THE AFTERNOONS AND EVENINGS. && .MARINE... NEAR TERM: NO HEADLINES. SHORT TERM: WINDS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS SUNDAY NIGHT THROUGH MONDAY NIGHT. SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS SUNDAY NIGHT THROUGH MONDAY. SEAS COULD THEN APPROACH MARGINAL SMALL CRAFT ADVISORY LEVELS MONDAY NIGHT. VISIBILITIES WILL BE REDUCED IN SHOWERS/THUNDERSTORMS AND FOG SUNDAY NIGHT THROUGH MONDAY NIGHT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...DUDA SHORT TERM...NORCROSS LONG TERM...MWALKER AVIATION...DUDA MARINE...DUDA/NORCROSS
Hazardous weather outlook, Jul 19, 5:29 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 529 AM EDT SAT JUL 19 2008 MEZ001>006-200930- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- 529 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ010-011-015>017-031-032-200930- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 529 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-MEZ029-030-200930- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- COASTAL HANCOCK-COASTAL WASHINGTON- 529 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
In the hours before
Special weather statement, Jul 19, 4:19 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
419 PM EDT SAT JUL 19 2008
MEZ001-003-004-192115-
NORTHERN PISCATAQUIS-NORTHERN SOMERSET-NORTHWEST AROOSTOOK-
419 PM EDT SAT JUL 19 2008
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
SOMERSET COUNTIES...
AT 416 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER NINE-MILE BRIDGE. THE STORM WAS MOVING EAST AT 17
MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 515 PM EDT INCLUDE...
NINE-MILE BRIDGE... CLAYTON LAKE...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
DUDAThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:44 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 46 min |
| Jul 19, 4:30 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis | 60 min |
| Jul 19, 5:11 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 64 min |
| Jul 19, 5:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 59 min |
| Jul 19, 5:52 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis, Somerset | 53 min |
| Jul 19, 6:05 PM EDT | Tornado Warning | CAR | Aroostook, Penobscot | 26 min |
| Jul 19, 6:19 PM EDT | Tornado Warning | CAR | Aroostook | 41 min |
| Jul 19, 6:37 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 20 min |
| Jul 19, 6:49 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 56 min |
| Jul 19, 6:50 PM EDT | Tornado Warning | CAR | Washington | 25 min |
| Jul 19, 6:53 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 67 min |
| Jul 19, 6:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 62 min |
| Jul 19, 7:41 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Washington | 64 min |
| Jul 19, 7:56 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 79 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.